Researchers in Italy have reported an incidence of hair loss that began three months after a 55-year-old started taking the multiple sclerosis drug Tecfidera.
Medpagetoday.com notes that the case, which was reported by Viviana Nociti, MD, PhD, at the Catholic University in Rome, centres on a woman who was already taking dimethyl fumarate (DMF) drugs and had experienced no hair loss issues prior to switching to Tecfidera, which is also a DMF drug.
The patient continued with Tecfidera, however, and saw her hair regrow over several months. “In the absence of any other cause, we attributed the hair loss to the therapy,” wrote Nociti and her colleagues.
New regimes can lead to hair loss
In fact, hair loss caused by a change in drugs is far from uncommon, and the case reported in Italy shouldn’t necessarily be a cause for concern if you are taking Tecfidera. The body frequently reacts badly to a new regime of any kind – be that new medications, a new diet or even new exercise routines – and increased hair fall, surprising as it sounds, can easily ensue.
The hair loss condition most frequently associated with environmental, dietary and chemical changes is Telogen Effluvium, which is more commonly seen in women than men and manifests itself as thinning all over the scalp. In many cases it is not especially severe – people simply notice that their hair is shedding more profusely than usual and not looking quite so voluminous as before – though it can be more extreme, with the scalp becoming increasingly visible.
In the case reported above, the hair loss experienced by the woman three months into starting new treatment is certainly consistent with Telogen Effluvium: three months is the typical amount of time it takes to see the results of the body’s reaction to whatever is vexing it, however it can take slightly more or less time as obviously everyone reacts differently.
Dealing with hair loss from illness or medication
Luckily Telogen Effluvium, whether caused by an illness – hair loss can sometimes signal an undiagnosed health issue, for instance diabetes – or as a side effect of medication while the body adjusts, is a temporary condition. It generally lasts no longer than six months from when the shedding starts. If the increased hair fall and thinning persists for more than six months, it is likely to be Chronic Telogen Effluvium, also known as Diffuse Thinning.
If Telogen Effluvium has been caused by a new regime or following an operation, the thinning tends to clear up of its own accord once the body adjusts and realises it is not under attack. This allows the body to divert the nutrients needed to promote healthy hair growth to circulate properly around the scalp where they can nourish the hair follicles as, when it feels threatened, the body can divert these away from the extremities.
Telogen Effluvium treatment programmes can also be used to help accelerate the regrowth process. At Belgravia we tailor these plans to each client, basing them around appropriate formulations of the topical medication, high strength minoxidil. Although minoxidil is clinically-proven to treat genetic hair loss, it is also known to be effective in dealing with a number of other conditions, including Chronic Telogen Effluvium.
If you have noticed that you are losing more hair than usual a few months after starting something new, it always makes sense to get it checked out by an expert, especially when medically-proven products that can help stabilise hair loss and encourage regrowth are available.
The Belgravia Centre is the leader in hair loss treatment in the UK, with two clinics based in Central London. If you are worried about hair loss you can arrange a free consultation with a hair loss expert or complete our Online Consultation Form from anywhere in the UK or the rest of the world. View our Hair Loss Success Stories, which are the largest collection of such success stories in the world and demonstrate the levels of success that so many of Belgravia’s patients achieve. You can also phone 020 7730 6666 any time for our hair loss helpline or to arrange a free consultation.